Reactions 1704, p73 - 2 Jun 2018 Oesophageal actinomycosis: case report A 30-year-old man developed of oesophageal actinomycosis following prolonged treatment with budesonide [time to reaction onset not clearly stated]. The man, who had a history of hyperuricaemia and allergic asthma, presented with dysphagia for solids. He had received budesonide inhalations 200 400 µg/day continuously for a period of up to 2 years in a row. The budesonide treatment had been stopped from more than 3 years, and he was currently using terbutaline only. Gastroscopy revealed light rings in the distal third and fine longitudinal striations, indicating eosinophilic oesophagitis. He also showed a small sliding hiatal hernia. The biopsy findings reveled oesophageal epithelium with eosinophilic infiltrate, compatible with eosinophilic oesophagitis and colonies of actinomyces germs on the surface were observed. The man was treated with doxycycline for 4 weeks and showed clinical improvement in dysphagia; however, no complete resolution of symptoms occurred. Five months later, gastroscopy revealed signs of eosinophilic oesophagitis, whitish exudates and presence of the concentric rings. The biopsy confirmed eosinophilic oesophagitis, with no actinomyces colonies. Subsequently, he received treatment with omeprazole and fluticasone propionate [fluticasone] for eosinophilic oesophagitis. Despite a clinical improvement with treatment, he presented with self-limiting isolated episodes of dysphagia, for which a new endoscopic exploration was conducted one year later. Endoscopic signs of eosinophilic oesophagitis were observed (whitish exudate and longitudinal striae), with the increase of oeosinophils, showing persistence of the condition. Due to this, subsequent treatment with topical corticosteroids and an empiric exclusion diet was started. Author comment: Prolonged treatment with corticosteroids may also have altered the oral microbiota and contribute to the proliferation of actinomyces. Given that this is the first description of this association between eosinophilic oesophagitis and oesophageal actinomycosis, the appearance of new cases should be monitored to accurately delimit what the risk factors are, whether inherent to the disease or to its treatment with corticosteroids, which may predispose to local Actinomyces infection. Rodriguez-Lago I, et al. First case report of oesophageal actinomycosis in a patient with active eosinophilic oesophagitis. Gastroenterologia y Hepatologia 40: 404-406, No. 6, Jun-Jul 2017. Available from: URL: http://doi.org/10.1016/ j.gastrohep.2016.04.012 [Spanish; summarised from a translation] - Spain 803323544 0114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved Reactions 2 Jun 2018 No. 1704
Reactions Weekly – Springer Journals
Published: Jun 2, 2018
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
All the latest content is available, no embargo periods.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud